Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 215, NWS Lubbock, TX

July 23, 2003Bailey County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 23, 2003, 9:05 PM CDT for Bailey County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2003, 9:05 PM CDT (02:05 UTC)
Expired
Jul 23, 2003, 9:45 PM CDT
In force
40 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Bailey County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:50 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 23, 6:50 PM CDT, 2 hours 15 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT WED JUL 23 2003

HERE IS THE FINAL AREA FORECAST DISCUSSION WITH SPECIFIC CITY
FORECAST NUMBERS ATTACHED.

DAY ONE...
COLD FRONT WHICH MOVED THROUGH YESTERDAY AFTN/EVE STILL PARKED WILL
SOUTH OF FA. HOWEVER WINDS ACRS NRWN ZONES HAVE VEERED TO SELY.
STILL HAVING A HARD TIME GETTING HIGHER SFC DEWPOINTS INTO THE WRN
ZONES...BUT BETTER MOISTURE NOT TOO FAR SOUTH. IF SWRN ZONES CAN
COME AROUND SOON WE MIGHT BE ABLE TO GET SOME LOWER 60S. AS A RESULT
ANTICIPATED CAPES IN INSTABILITY AXIS ALONG STATELINE MAY NOT GET AS
HIGH AS PREVIOUSLY ANTICIPATED. THIS LIKELY A FACTOR IN WHY SLIGHT
RISK WAS MOVED OUT OF FA. HOWEVER STILL ENOUGH INSTABILITY AND
ENOUGH WEAKENING OF THE CAP EXPECTED ALONG OR EAST OF STATELINE TO
JUSTIFY CONTINUATION OF POPS. CONFIDENCE NOT QUITE AS HIGH AND
TRIMMED CHCS DOWN SLIGHTLY AS A RESULT.

SLY LOW LEVEL FLOW TO RETURN TOMORROW. AS PREVIOUS DISCUSSION
MENTIONED APPEARS STRONGEST CAP WILL BE OFF CAPROCK. HOWEVER THAT
ALSO APPEARS TO BE WHERE BEST INSTABILITY WILL BE. NO APPARENT
FOCUSING MECHANISM. WHILE CANNOT RULE OUT ISOLATED TSRA...ALSO NO
ONE AREA MORE FAVORABLE THAN ANOTHER. SHOTGUN 20S TO SUFFICE.
WARMING TREND TO BEGIN AS PREVIOUSLY ANTICIPATED. NO CHANGES TO MINS
OR MAXES MADE.  FCSTID = 07

DAYS TWO THROUGH SEVEN...
SMALL WEAK WAVE OVER THE CENTRAL HIGH PLAINS WILL MOVE SOUTH OVER
THE SOUTHERN HIGH PLAINS EARLY IN THE FORECAST PERIOD. MODERATE
AFTERNOON INSTABILITY...MARGINAL CAP SHOULD ALLOW FOR ISOLATED
CONVECTION TO RE-DEVELOP ACROSS THE HIGHER TERRAIN OF NEW MEXICO
THURSDAY AFTERNOON...PROPAGATING SOUTH-SOUTHEAST TOWARDS THE WESTERN
PORTIONS OF THE CWFA. EXPECT THE CONVECTION TO STEADILY DISSIPATE
DURING THE EVENING HOURS DUE TO THE COMBINATION NEUTRAL TO SLIGHTLY
SINKING MID/UPPER LEVEL AIRMASS AND LOSS OF DIURNALLY-DRIVEN
INSTABILITY.

MID/UPPER LEVEL RIDGE WILL RE-EXERT ITS PRESENCE OVER THE
CENTRAL/SOUTHERN ROCKIES AND CENTRAL/SOUTHERN PLAINS THIS WEEKEND
BEFORE WEAKENING AND RETROGRADING WEST OVER THE GREAT BASIN REGION
BY THE MIDDLE OF NEXT WEEK. THE RETROGRESSION OF THE RIDGE WILL
ALLOW STRENGTHENING MID/UPPER LEVEL NORTHERLY FLOW OVER THE CENTRAL
U.S. AND THE DISLODGING OF ANOTHER COLD FRONT SOUTHWARD ACROSS THE
PLAINS. HOWEVER...DUE TO DISCREPANCIES BETWEEN MEDIUM RANGE MODELS...
SIGNALS ARE NOT VERY CLEAR AS TO WHEN THE NEXT COLD FRONT WILL MAKE
ITS PRESENCE IN THE AREA. AT THIS TIME THE FRONT MAY ARRIVE IN THE
NORTHERN ZONES AS EARLY AS SUN NIGHT OR AS LATE AS TUE MORNING.
TIMING OF RECENT COLD FRONT PASSAGE SUGGESTS THAT A LATTER TIME FRAME
WILL BE MORE LIKELY.  FCSTID = 02/JH

FCSTID = 02

FRIONA      65 90 67 92 / 30 20 20 10
TULIA       65 90 67 95 / 20 20 20 10
PLAINVIEW   66 91 68 95 / 20 20 20 10
LEVELLAND   68 94 70 95 / 30 20 20 10
LUBBOCK     68 93 70 95 / 20 20 20 10
BROWNFIELD  70 94 72 95 / 30 20 20 10
CHILDRESS   71 94 73 98 / 20 20 20 10
SPUR        70 94 72 97 / 20 20 20 10
ASPERMONT   72 97 74 98 / 20 20 20 10

.LBB...NONE.
Hazardous weather outlook, Jul 23, 12:08 PM CDT, 8 hours 57 minutes before
TXZ021>044-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1208 PM CDT WED JUL 23 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

LOW LEVEL WINDS ARE GRADUALLY BECOMING SOUTHEASTERLY ACROSS THE
WESTERN SOUTH PLAINS AND EASTERN NEW MEXICO. THESE SOUTHEASTERLY
WINDS WILL BRING A MODEST INCREASE IN LOW LEVEL MOISTURE. DAYTIME
HEATING WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE
WITHIN IN AN AXIS ALONG THE TEXAS/NEW MEXICO STATE LINE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM IN THE
INSTABILITY AXIS LATE THIS AFTERNOON. ANOTHER LOCATION FOR
THUNDERSTORM DEVELOPMENT WILL BE OVER THE HIGHER TERRAIN OF EASTERN
NEW MEXICO. STORMS THAT FORM THERE WILL MOVE TO THE SOUTH AND
SOUTHEAST TOWARD THE SOUTHWESTERN PANHANDLE AND SOUTH PLAINS.
ALTHOUGH THE COMBINATION OF ATMOSPHERIC INSTABILITY AND LOW LEVEL
WIND SHEAR DO NOT APPEAR SUFFICIENT FOR THE DEVELOPMENT OF ORGANIZED
SEVERE WEATHER...AN ISOLATED STORM OR TWO MIGHT PRODUCE WINDS OR
HAIL THAT APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.